Hail, Wichita
- When
- April 14, 3:04 PM CST
- Where
- Wichita County, 0.54 mi W of Leoti
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -101.360
A line of scattered thunderstorms developed during the early afternoon hours from Leoti and Scott City northeast to Norton. A couple reports of penny to nickel sized hail were received from storm spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of scattered thunderstorms developed during the early afternoon hours from Leoti and Scott City northeast to Norton. A couple reports of penny to nickel sized hail were received from storm spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 2:08 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT WED APR 14 2010 .DISCUSSION... 206 PM MDT WED APR 14 2010 A DIFFUSE FRONT EXTENDS FROM WESTERN KANSAS...JUST SOUTHEAST OF THE CWA...AND TO SOUTH CENTRAL NEW MEXICO. THIS FRONT IS PROGGED TO WORK ITS WAY NORTHWEST ACROSS THE CWA THROUGH THE EVENING HOURS PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY. 18Z LAPS SHOWS SBCAPE VALUES AS HIGH AS 1700 J/KG AHEAD OF THE FRONTAL BOUNDARY...WHICH IS ABOUT 200 J/KG HIGHER THAN CURRENT RUC/NAM. SBCAPE VALUES ARE PROGGED BY NAM/GFS TO INCREASE TO AROUND 1500 J/KG BY 03Z OVER SOUTHEASTERN POTIONS OF THE CWA...WITH LOWER VALUES OVER NORTHWESTERN PORTIONS OF THE CWA. EVEN ACCOUNTING FOR HIGHER CAPE VALUES THAN MODELS INDICATE...SEVERE THUNDERSTORM POTENTIAL APPEARS TO BE ISOLATED. THE FRONT IS EXPECTED TO WEAKEN AS IT MOVES NORTHWEST...AND WILL EVENTUALLY STALL ACROSS NORTHWEST KANSAS...LINGERING THROUGH THURSDAY NIGHT. WITH MOISTURE AND WEAK ENERGY EXPECTED TO LINGER ACROSS THE REGION...I DECIDED TO KEEP SHOWER AND THUNDERSTORM POTENTIAL IN THE FORECAST THROUGH THURSDAY NIGHT...WITH THE BEST CHANCES THURSDAY AFTERNOON/EARLY EVENING ASSOCIATED WITH DIURNAL HEATING. BY FRIDAY SURFACE HIGH PRESSURE...AS WELL AS UPPER LEVEL RIDGING ...SHOULD DELIVER DRY CONDITIONS BACK TO THE CWA. ECMWF AND GFS HAVE COME INTO DECENT AGREEMENT ON A SHORTWAVE TROUGH SQUEEZING IN ON THE WESTERN SIDE THE THE RIDGE...WHICH WILL BRING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THE RIDGE IS PROGGED TO WEAKEN BY EARLY NEXT WEEK WITH SEMI-ZONAL FLOW TAKING HOLD. ALTHOUGH THE DETAILS OF SHORTWAVE TROUGHS PROPAGATING THROUGH THE ZONAL FLOW IS STILL HAZY...THE PATTERN SUPPORTS AT LEAST SLIGHT CHANCE POPS DURING THE LATER PERIODS OF THE FORECAST. DR && .AVIATION... 1155 AM MDT WED APR 14 2010 FOR THE 18Z TAFS...GENERAL VFR CONDITIONS EXPECTED THIS AFTERNOON AT BOTH TERMINALS. THUNDERSTORMS ARE AGAIN A POSSIBILITY AT BOTH TERMINALS LATE IN THE AFTERNOON AND EARLY EVENING...DURING WHICH TIME CIGS AND VIS MAY BRIEFLY BE REDUCED TO MVFR LEVELS. OVERNIGHT AND EARLY MORNING POINT SOUNDINGS INDICATE POTENTIAL FOR REDUCED VSBYS/LOW STRATUS. THE AREA SHOULD COME UNDER VERY WEAK DESCENT BY AROUND 12Z AND WIND DIRECTION IS NOT OPTIMAL FOR FOG DEVELOPMENT...SO WILL MENTION LOW SCT DECK AT THIS TIME AND LET SUBSEQUENT SHIFT REEVALUATE. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT WED APR 14 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT WED APR 14 2010 /1136 AM CDT WED APR 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PARTS OF NORTHWEST KANSAS THIS AFTERNOON. DUE TO LIMITED INSTABILITY...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING BRIEF WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND EVENING WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT WED APR 14 2010 KSZ028-142115- LOGAN- 340 PM CDT WED APR 14 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF RUSSELL SPRINGS...AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT WED APR 14 2010 KSZ004-142115- NORTON- 345 PM CDT WED APR 14 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DENSMORE...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 250 PM MDT WED APR 14 2010 KSZ016-142115- GRAHAM- 350 PM CDT WED APR 14 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORLAND...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220068, 220069.